Tanning beds are known to increase the risk of skin cancer for everyone. That said, being on certain types of medications can increase your risk even further. The reason is because certain medications can increase your sensitivity UV ray exposure. Do birth control pills increase the risk of skin cancer due to tanning beds?
Do Birth Control Pills Increase UV Ray Sensitivity?
According to the U.S. Food and Drug Administration (FDA), certain types of birth control pills can increase an individual’s skin and eye sensitivity to UV ray exposure. Keep in mind that this applies to both UVA and UVB rays. This means that individuals who are certain types of birth control pills should not only avoid tanning in salons, but they should also be careful when being exposed to sunlight.
Are You Less Sensitive if You Have a Darker Skin Tone?
It does not matter what your natural tone is, according to the FDA. Birth control pills which increase an individual’s sensitivity to UV rays can affect anyone. It does not matter whether you are naturally fair skinned or dark skinned. Thus, it is important for anyone who is using a birth control pill which causes UVA and UVB ray sensitivity to be cautious when spending time in both tanning beds and the sun.
Does Your Birth Control Pill Increase UV Ray Sensitivity?
There are several ways to find out if the birth control pill that you are on will cause UV ray sensitivity. The first thing that you will want to ask your doctor, who will also most likely inform you that tanning beds in general increase the risk of skin cancer. The next thing that you will want to do is check out the birth control pill’s informational pamphlet or website. Another option is to ask the pharmacist. Finally, keep in mind that many tanning salons post a list of medications which can increase an individual’s sensitivity to UV rays. That said, it is much more ideal to know before entering the tanning salon. Not all tanning salons provide this information.
The most important thing to keep in mind is that you can never be too careful when using a tanning bed while you are taking any type of medication. According to the FDA, certain types of antibiotics can also increase UV ray sensitivity, so it is important to avoid using tanning beds while using them. Check with your doctor, the drug’s informational pamphlet or the pharmacist any time that you are on a medication and wish to use a tanning bed.
U.S. Food and Drug Administration, “Ultraviolet (UV) Radiation.”